Mississippi, 2016Drought in Mississippi, July 5 to 31, 2016
July 5 to 31, 2016 · NWS JAN · 1 event in 1 county or zone
Very dry conditions occurred over Central Mississippi during the summer with severe to some isolated spots of extreme drought conditions developing by July.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions occurred over Central Mississippi during the summer with severe to some isolated spots of extreme drought conditions developing by July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 5, 3:42 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 5, 3:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
442 AM CDT TUE JUL 5 2016
.SHORT TERM...Today through Wednesday night...Another hot day is on
tap for the area today with high's climbing into the low/mid 90s for
most of the area. Although this is not quite as hot as yesterday,
heat indices will once again climb to near 105 degrees. Will continue
the limited area for heat in the HWO. PWATS are well above 2 inches
this morning across much of the area, and this combined with a short
wave that is moving across louisiana will kick of a round of storms
this morning. Isolated storms are already beginning to form over the
western portions of the area. Expect the main focus of this first
round of storms to be north of the I-20 corridor with isolated storms
further south. Another short wave will move across the area later
this afternoon and expect much of the area to see scattered storms
this afternoon into the early evening hours. All of the Hi-res models
are in pretty good agreement on this scenario. With mid level lapse
rates around 6.0, 20-25kts of low level flow, and afternoon heating
a couple of storms could be strong to possibly severe, but with the
abundant low level moisture, expect heavy rainfall to be the main
concern today.
Expect the showers and thunderstorms to dissipate quickly after
sunset this evening leaving mainly partly to mostly cloudy skies
overnight. Upper ridging will begin to increase across the area on
Wednesday, but expect mainly diurnal isolated to scattered afternoon
showers and thunderstorms to form once again. Afternoon heat indices
will once again range from 100 to 105 over much of the area.
Overnight lows will continue to be on the warm side tonight and
Wednesday night only falling into the mid 70s.
.LONG TERM...Thursday through next Monday...The long term period is
still looking quite hot, but there is potential for at least subtle
relief for portions of the region this weekend into the start of
next week.
First off, local weather should be dominated by vast subtropical
ridging over the south-central to southeastern CONUS Thursday and
Friday. Decent low level southerly flow vectors these days could be
enough to bring at least isolated thunderstorms to far southern
zones in the afternoon hours, as a result of inland-cascading
seabreeze penetration. Otherwise, the air mass should remain rather
capped to convection with highs in the mid to upper 90s while heat
index values border on oppressive (peaking near 105 degrees).
By this weekend the previously-mentioned vast subtropical ridge
stretching latitudinally across the vicinity is showing signs in
model consensus of breaking down a bit, with perhaps the biggest
weakness extending down into the Lower Mississippi Valley (if the
latest operational European model is to be believed). Important to
point that model consensus does not suggest an impact of a large
disturbance or front in our region but enough lessening of
subsidence and capping to activate what should likely be high
diurnally-driven instability. Probability of precipitation in these
periods kept at tame levels (20-40 percent) owing to lack of major
inclement features, but confidence is increasing that there may be
enough afternoon storms about to blunt heat a bit late in the day.
However, before storms break out these days the combination of heat
and humidity could still easily push heat index values above 100
degrees at least briefly. If storms only achieve isolated coverage
these days then heat could be a larger concern. There also may be
some opportunity for some potent pulse storms considering lapse
rates could border on impressive.
For now there is enough uncertainty for this weekend into early next
week to refrain from mentioning anything in the HWO/graphics for
those time periods at this juncture. However, we will continue with
the limited heat mention in the HWO for Thursday and Friday, when
convective coverage is not such as question mark. Still can't rule
out that a heat advisory might not be needed for portions of the
area on one or both of these days. /BB/
&&
.AVIATION...All TAF sites are VFR this morning across the area, but
showers and thunderstorms are forming mainly west of the river, and
these will move east through the morning hours. These storms may
bring tempo MVFR/IFR conditions to GLH/GWO/JAN/HKS and GTR this
morning and once again this afternoon and early evening. Expect
mainly VFR conditions outside of thunderstorm activity. The winds
will be breezy out of the southwest at 10-14kts at most TAF sites
this afternoon. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 94 77 94 76 / 55 14 24 6
Meridian 96 75 94 75 / 61 18 29 9
Vicksburg 94 77 95 77 / 40 8 22 5
Hattiesburg 95 77 95 76 / 44 14 30 7
Natchez 92 77 94 77 / 34 7 26 5
Greenville 93 77 95 77 / 44 10 12 5
Greenwood 91 76 94 76 / 54 15 16 7
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
15/BB
Hazardous weather outlook, Jul 5, 4:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
525 AM CDT TUE JUL 5 2016
ARZ074-075-MSZ018-019-025>039-061030-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
525 AM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN
ARKANSAS AND PORTIONS OF NORTH CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TODAY
EXCESSIVE HEAT
THREAT...LIMITED
TIMING...TODAY
LOCALLY HEAVY RAINFALL BRINGING THE POTENTIAL OF SEVERAL INCHES OF
RAIN IN ISOLATED SPOTS IS POSSIBLE THROUGH AT LEAST THE FIRST HALF OF
THE DAY. FLASH FLOODING CANNOT BE RULED OUT IN LOCATIONS MOST
IMPACTED.
THE COMBINATION OF HEAT AND HUMIDITY THIS AFTERNOON COULD PEAK HEAT
INDEX VALUES NEAR 105 DEGREES. THOSE WITH OUTDOOR PLANS SHOULD KEEP
THIS IN MIND AND BE SURE TO DRINK PLENTY OF WATER AND FIND SHADE WHEN
POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ABOVE NORMAL HEAT WILL PERSIST DURING THE PERIOD FROM WEDNESDAY
THROUGH FRIDAY. HEAT INDEX VALUES WILL RISE TO AROUND 105 DEGREES
DURING THE MIDDAY TO AFTERNOON HOURS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
LAZ007>009-015-016-023>026-MSZ040>066-072>074-061030-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
525 AM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN LOUISIANA AND MUCH
OF CENTRAL AND SOUTHERN MISSISSIPPI SOUTH OF THE HIGHWAY 82 CORRIDOR.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT
THREAT...LIMITED
TIMING...TODAY
THE COMBINATION OF HEAT AND HUMIDITY THIS AFTERNOON COULD PEAK HEAT
INDEX VALUES NEAR 105 DEGREES. THOSE WITH OUTDOOR PLANS SHOULD KEEP
THIS IN MIND AND BE SURE TO DRINK PLENTY OF WATER AND FIND SHADE WHEN
POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ABOVE NORMAL HEAT WILL PERSIST DURING THE PERIOD FROM WEDNESDAY
THROUGH FRIDAY. HEAT INDEX VALUES WILL RISE TO AROUND 105 DEGREES
DURING THE MIDDAY TO AFTERNOON HOURS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
50
&&
...HAZARD LEGEND...
*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jul 5, 5:17 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
617 AM CDT TUE JUL 5 2016
ARZ075-MSZ018-034-051200-
CHICOT AR-BOLIVAR MS-WASHINGTON MS-
617 AM CDT TUE JUL 5 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
CHICOT...NORTHERN WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 700
AM CDT...
AT 615 AM CDT...METEOROLOGISTS WERE TRACKING A A SMALL AREA OF
STRONG THUNDERSTORMS NEAR ARKANSAS CITY...OR 14 MILES NORTHWEST OF
GREENVILLE...MOVING EAST SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SCOTT AND LAMONT AROUND 625 AM CDT.
WINTERVILLE AROUND 630 AM CDT.
GREENVILLE AND METCALFE AROUND 635 AM CDT.
LELAND AROUND 645 AM CDT.
TRIBBETT AROUND 655 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ARCOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3371 9109 3369 9114 3366 9109 3367 9104
3370 9104 3362 9066 3362 9076 3334 9076
3316 9091 3348 9144 3356 9138 3356 9135
3352 9135 3352 9125 3356 9124 3360 9113
3367 9123 3370 9121 3371 9113 3372 9113
TIME...MOT...LOC 1115Z 290DEG 32KT 3356 9117
BYBDrought, Grenada
- When
- July 5, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Grenada forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.770, -89.802 (the zone’s center; the record gives no point)
Very dry conditions occurred in early July and continued through the month. The extended dry stretch resulted in an area of severe (D2) drought developing across Grenada County, with western parts of the county experiencing extreme (D3) drought by mid to late July. Crops were put under more stress from the dry and hot conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647650.